Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 14, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2015, 6:54 PM CDT for Alcorn County, Tishomingo County, Mississippi; Hardin County, McNairy County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2015, 6:54 PM CDT (23:54 UTC)
- Expired
- Mar 31, 2015, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 123 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 31, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:36 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 31, 5:36 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 536 PM CDT TUE MAR 31 2015 .UPDATE... UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE THROUGH 10 PM CDT. && .DISCUSSION... A SECONDARY SHORTWAVE UPSTREAM ACROSS EASTERN KANSAS AND WESTERN MISSOURI WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING. THERE HAS BEEN A RECENT UPSWING IN CONVECTION ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE. THE AIRMASS TO THE SOUTH OF THIS ONGOING THUNDERSTORM ACTIVITY IS INCREASINGLY MORE UNSTABLE WITH LATEST MESOANALYSIS INDICATING MLCAPE VALUES BETWEEN 1000-1500 J/KG...ALONG WITH MID LEVEL LAPSE RATES AROUND 7.0 C/KM...ESPECIALLY NEAR THE INTERSTATE 40 CORRIDOR. AS THUNDERSTORMS MOVE SOUTHEAST THROUGH THE EVENING THEY SHOULD INTENSIFY AND MAY BECOME SEVERE. THE GREATEST SEVERE WEATHER THREAT THIS EVENING WILL BE LARGE HAIL. FURTHER SOUTH...THE LEAD SHORTWAVE CONTINUES TO MOVE EAST WITH ISOLATED SEVERE STORMS STILL MOVING ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. THE AIRMASS IN THESE AREAS REMAINS UNSTABLE WITH LARGE HAIL A CONTINUED THREAT. INSTABILITY OVER THESE LOCATIONS SHOULD WANE EARLY THIS EVENING WITH THE THREAT FOR SEVERE WEATHER IN THESE LOCATIONS ENDING AROUND SUNSET. IN BETWEEN ACROSS FAR NORTH MISSISSIPPI...AN OUTFLOW BOUNDARY FROM THE SOUTHERN CONVECTION HAS LIFTED NORTH AND STABILIZED THE AIRMASS WHERE THERE REMAINS NO SEVERE THUNDERSTORM WATCH. NORTHERN STORMS SHOULD PROGRESS SOUTHWARD INTO THESE LOCATIONS LATER THIS EVENING BUT SHOULD BE IN THE PROCESS OF WEAKENING WITH LOSS OF BETTER DAYTIME CONVECTION. THIS WILL BE MONITORED CLOSELY THOUGH THROUGH THE EVENING AND MAY BE ADDED BACK INTO THE NORTHERN WATCH IF NEEDED. UPDATED ZONES AND GRIDS HAVE BEEN SENT ALONG WITH HAZARDS. PLAN TO UPDATE THE HAZARDOUS WEATHER OUTLOOK SHORTLY. JLH && .PREV DISCUSSION... /ISSUED 354 PM CDT TUE MAR 31 2015/ DISCUSSION... AN UNSTABLE GULF AIRMASS PREVAILED OVER THE MIDSOUTH THIS AFTERNOON. GOES WATER VAPOR IMAGERY SHOWED A DISTINCT MIDLEVEL SHORTWAVE ENTERING AR FROM OK WHICH HAS HELPED TO FURTHER DESTABILIZE THE ATMOSPHERE. 12Z LZK SOUNDING SHOWED STEEP MIDLEVEL LAPSE RATES PRIOR SHORTWAVE ARRIVAL...NEARLY DRY ADIABATIC FROM 740MB UP TO 575MB. MINUS 20C LEVELS WERE IMPRESSIVELY LOW AT 19.3KFT. 18Z NAM SOUNDINGS SHOWED DOWNSTREAM SURFACE- BASED CAPE VALUES OF 2000 TO 2500 J/KG OVER NORTH MS AT 21Z...WITH LIMITED CINH. EXPECT THUNDERSTORMS TO CONTINUE OVER NORTH MS THROUGH THE EARLY TO MIDDLE EVENING... BEFORE THE SHORTWAVE EXITS AND THE BOUNDARY LAYER STABILIZES. THUNDERSTORM CHANCES WILL LIKELY INCREASE OVER NORTHEAST AR THIS EVENING...AS A MORE SUBTLE NORTHWEST FLOW SHORTWAVE DROPS INTO SOUTHERN MO. THESE STORMS WOULD LIKELY BECOME ROOTED IN AN ELEVATED UNSTABLE LAYER AND MOVE SOUTHEAST INTO WEST TN AND NORTHEAST MS DURING THE LATE EVENING/EARLY OVERNIGHT. WEDNESDAY MAY SEE STRONGER CONVECTIVE CAPPING UNDER SHORTWAVE RIDGING ALOFT. ANY STORM THAT MANAGES TO BREAK THE CAP COULD TAP INTO SOME IMPRESSIVE INSTABILITY...WITH 18Z/31 NAM SHOWING 3500-4000 J/KG OF SURFACED BASED CAPE OVER THE EASTERN AR AND NORTHWEST MS DELTA. UPPER LEVEL HEIGHTS WILL BEGIN FALLING THURSDAY...WITH THE APPROACH OF A MIDLEVEL SHORTWAVE THROUGH THE LOWER AND MIDDLE MS RIVER VALLEY. THIS WILL WEAKEN CONVECTIVE INHIBITION FROM EAST CENTRAL AR THROUGH WEST TN THURSDAY AFTERNOON. THURSDAY NIGHT WILL SEE A SLOW MOVING SURFACE COLD FRONT DROPPING THROUGH THE OZARKS. FRONTAL SPEED SHOULD INCREASE ON FRIDAY...WITH SYNOPTIC SCALE HEIGHT FALLS MOVING INTO THE LOWER AND MIDDLE MS RIVER VALLEY. PREFRONTAL AND POST FRONTAL SURFACE WINDS MAY APPROACH WIND ADVISORY CRITERIA. DRY MIDCONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH SATURDAY...WITH LOW HUMIDITIES...SUNNY SKIES AND LIGHT WINDS. LOW LEVEL RETURN FLOW AROUND THE WESTERN PERIPHERY OF THE DEPARTING SURFACE RIDGE MAY BRING SUFFICIENT INSTABILITY INTO THE DELTA FOR A FEW THUNDERSTORMS SUNDAY AFTERNOON. PWB && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY. BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY MORNING. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 31, 6:43 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 643 PM CDT TUE MAR 31 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 643 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THIS EVENING. THE PRIMARY RISK WITH ANY SEVERE STORMS WILL BE LARGE HAIL. VERY LARGE HAIL TO GOLFBALL SIZE OR GREATER WILL BE POSSIBLE WITH THE STRONGEST STORMS EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR SEVERE WEATHER ON WEDNESDAY AFTERNOON AND AGAIN ON THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE AREAWIDE WITH THE PASSAGE OF A COLD FRONT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS THE MID SOUTH AND WILL BE POSSIBLE AT TIMES THROUGH THE REMAINDER OF THIS WEEK. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE VIA PHONE OR SOCIAL MEDIA. JLH
In the hours before
Local storm report, Mar 31, 5:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 SW WATER VALLEY 34.08N 89.73W
03/31/2015 E1.00 INCH YALOBUSHA MS TRAINED SPOTTER
QUARTER SIZE HAIL IN WATER VALLEY.
0328 PM HAIL LAMBROOK 34.33N 90.97W
03/31/2015 E1.75 INCH PHILLIPS AR PUBLIC
GOLF BALL SIZE HAIL IN LAMBROOK, AR.
0350 PM HAIL 6 W BRUCE 33.99N 89.45W
03/31/2015 E1.00 INCH CALHOUN MS TRAINED SPOTTER
QUARTER SIZE HAIL IN BRUCE.
0400 PM HAIL 6 WSW CLARKSDALE 34.17N 90.67W
03/31/2015 E2.75 INCH COAHOMA MS PUBLIC
BASEBALL SIZE HAIL NEAR CLARKSDALE.
0431 PM HAIL WATER VALLEY 34.16N 89.63W
03/31/2015 E1.75 INCH YALOBUSHA MS BROADCAST MEDIA
GOLF BALL SIZE HAIL NEAR WATER VALLEY.
0530 PM HAIL NEW ALBANY 34.49N 89.02W
03/31/2015 E1.00 INCH UNION MS PUBLIC
DIME TO QUARTER SIZE HAIL IN NEW ALBANY.
&&
AJCLocal storm report, Mar 31, 5:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL RECTOR 36.26N 90.29W
03/31/2015 E1.00 INCH CLAY AR PUBLIC
DIME TO QUARTER SIZE HAIL NEAR RECTOR.
&&
AJCLocal storm report, Mar 31, 6:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 12 NE NEW ALBANY 34.61N 88.87W
03/31/2015 E2.00 INCH TIPPAH MS PUBLIC
HEN EGG SIZE HAIL NORTHEAST OF NEW ALBANY
&&
AJCLocal storm report, Mar 31, 6:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL BALDWYN 34.50N 88.63W
03/31/2015 E1.75 INCH LEE MS PUBLIC
GOLF BALL SIZE HAIL NEAR DRY CREEK ROAD.
&&
AJCLocal storm report, Mar 31, 6:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 SE SELMER 35.13N 88.54W
03/31/2015 E1.25 INCH MCNAIRY TN TRAINED SPOTTER
HALF DOLLAR SIZE HAIL IN SELMER
&&
AJCLocal storm report, Mar 31, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 15 S SAVANNAH 35.01N 88.24W
03/31/2015 E0.75 INCH HARDIN TN TRAINED SPOTTER
PENNY SIZE HAIL FELL FOR ABOUT 5 MINUTES.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:09 PM CDT | Special Weather Statement | MEG | Yalobusha | 36 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 43 min |
| Mar 31, 3:17 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 28 min |
| Mar 31, 3:22 PM CDT | Special Weather Statement | MEG | Tishomingo | 38 min |
| Mar 31, 3:46 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 12 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 48 min |
| Mar 31, 4:28 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 47 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | MEG | Union | 43 min |
| Mar 31, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 43 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Tippah, Union | 28 min |
| Mar 31, 6:09 PM CDT | Flash Flood Warning | MEG | Tishomingo | 6 hr |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 39 min |
| Mar 31, 11:39 AM CDT | River Flood Advisory | MEG | Dyer, Lake, Lauderdale | 4 days |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 50 min |
| Mar 31, 5:35 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2015Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.